Aa
Aa
A
A
A
Close
Avatar universal

Switching from Adderall ir to Vyvanse?

Hi everyone!

Thanks so much for reading - I'm hoping someone who has experience with this might be able to help steer me in the right direction.

- First of all, I'm female, 23 years old, 5'3, about 135lbs -

I have been prescribed Adderall ir for Adult ADD and treatment resistant depression for about 3 years now. In the beginning, we started with just 5mg - and it did wonders for me! It was like a switch had been turned on, and I could see clearly again. Work improved vastly, and socially... I was finally able to feel.. "myself"! I could get out of bed, take care of all my responsibilities, enjoy forming relationships/friendships... It was a lifesaver. Anyway, as it sometimes goes, with the doctor's supervision, the dose slowly crept upwards as time went on in order for the medication to maintain it's effectiveness - 5mg to 10mg to 15mg, etc...

Cut to about 3 months ago, I filled my (new) normal script for 30mg ir - With my Doctors guidance, I'd normally cut them in half, and take about 45mg over the course of the day. And... Nothing. I laid around all day. After a very depressing month of this, the Doc and I tried Nuvigil for a month, but I did not like it at all (bad headaches, "awake" but totally foggy, extreme difficulty sleeping... etc).

After a lot of research and thought, I went back to the Doctor and discussed switching to the Brand Name Adderall - thinking that perhaps the generic was just not as effective for me anymore. After going about my normal routine of 15mg x3 to no avail, I stopped splitting them in half, and instead would take at the full, normal dose - 30mg, 3 times a day.

But there's still been no change, and these last 3 months have been pretty horrible. I'm incredibly lethargic, unmotivated, distracted, moody, occasional headaches... you guys know the drill. I work freelance, and i LOVE my job - normally happily moving from project to project, working year-round! These past 3 months... I've managed to finish only one project... I dont know if I'll be able to pay rent at this rate! I guess I could up my dosage, but I feel like maybe its time for a change...

This brings me to my question! At my last visit, the doc mentioned switching meds. In particular, I've heard a lot about peoples positive experiences with Vyvanse. I know that everyone is different, and different meds work for different people, but seeing as Vyvanse is still in the same "family" of stimulants, I'm worried to get too hopeful. I.e have I already ruined my chances with Vyvanse due to my adderall use?

Has anyone who responded positively to Adderall initially, and then experienced a large decrease in effectiveness, had luck with switching to Vyvanse? I have an appointment with my Doctor tomorrow afternoon, and I'd like to go to him with a clear, educated opinion/decision on our next step.

If Vyvanse is a good option for me, I'll be thrilled! Would be so nice to have some hope for my health!

Sub-questions:

- If not Vyvanse, do you have any other/better suggestions that I can discuss with my Dr tomorrow?

- If you think Vyvanse would be a suitable alternative, what dose do you think I should be trying? (My body is now used to 30mg of Adderall ir, 3 times a day = 90mg total)

- Does anyone have any experience with (female) sex drive in relation to these meds? For the most part, with the adderall, my sex drive is definitely on the lower end of the scale... Im curious if maybe Vyvanse could improve this, or at least not "decrease" my sex drive as much!! I'd love to be as excited about sex as a normal 23 year old is!

Sorry for the long post! Thank you for reading - I'm looking forward to hopefully getting some words of wisdom from you guys!
6 Responses
189897 tn?1441126518
COMMUNITY LEADER
   The expert in this I have found is Dr. Charles Parker.  
He recommends, "Dosage equivalence from Adderall to Vyvanse is approximately: Adderall 10 mg = Vyvanse 30 mg, Adderall 20 mg = Vyvanse 50 mg, Adderall 30 mg = Vyvanse 70 mg. I always start lower than expected with a change to Vyvanse, as for about 10-15% that anticipated dose of Vyvanse proves too much. I don’t want folks on my watch to experience 10% problems."
   I would also check the comments in the above link and some of them might apply to you.  the link is - http://www.corepsych.com/2013/12/vyvanse-dosage-strategies-for-adhd-medication-accuracy/
     Here are two other links if not more from his site that should be helpful.
           http://www.corepsych.com/2011/05/adhd-medication-dosage/
           http://www.corepsych.com/2011/04/adhd-medication-problems/
  Remember to check out the comments as Dr. Parker answers them with good info.
     This should help answer a lot of your questions.
189897 tn?1441126518
COMMUNITY LEADER
    Oh, I forgot to mention that Dr. Parker really stresses the importance of a high protein breakfast to make your meds work better.
Avatar universal
Thanks so much for your response, Sandman2!

Those links are very helpful in terms of dosage, etc.

I'm curious though if you have any thoughts on whether the switch would be worth it for me or not? Considering that they are very similar medications. Do you think that I will probably not see any improvement? Or do you think that its possible that Adderall became ineffective for me, but that Vyvanse will be effective?
189897 tn?1441126518
COMMUNITY LEADER
     i definitely think its worth the try.  They are a bit different.  "As opposed to Adderall, which contains roughly equal parts of racemic amphetamine and dextroamphetamic salts, lisdexamfetamine is a single-enantiomer dextroamphetamine formula."  wiki - http://en.wikipedia.org/wiki/Lisdexamfetamine
    Because it breaks down differently and is not affected by stomach acids, etc.   ( The conversion of lisdexamfetamine to dextroamphetamine is not affected by gastrointestinal pH and is unlikely to be affected by alterations in normal gastrointestinal transit times.[3][73])   same article in wiki.
    It might work better for you.   Parker has several articles and videos on why meds can stop working and a lot of them involve things like gluten sensitivity, passage time, etc.  Kinda of makes me wonder if this could be why the adderall has not been working for you.  Do check out those articles.
    Anyway, its certainly worth the effort.  V is the longest lasting med out there.  
    Please keep me posted on what happens.  It really helps me help other people!   best wishes.
Avatar universal
Wow, this is odd.  I normally take a few days without adderall a week to prevent becoming tolerant.  But you were taking 30 mg a day with no effect.  Are you sure your meds aren't making you slowly lose sleep? That happens to me.  I'll sleep maby 1/2 hour less each night that I take stimulant meds and over time I get so tired that they don't do anything.  

I really don't think the Vyvanse will help.  It's just like adderall but takes longer to take effect and lasts longer.  

You may be a good candidate for some less common ADD med like Strattera.

I really think Strattera is the next step for you.  Especially because you said depression was a problem too.  If it doesn't work well at first, your doctor may add a central alpha agonist.  

If that doesn't work, there is a med called desoxyn but it has a bad rep and docs hesitate to proscribe it.  
Avatar universal
After reading Sandmans posts.  Maybe Vyvanse is worth a try.  He knows more than I do.  But keep in mind, there are plenty of options.  

And he is correct.  If you have changed your diet or developed acid reflex or something, it may be keeping the adderall form absorbing properly.  When I feel like I have a lot of stomach acid I take some alkasetzer with it.  It helps.

Just remember Strattera.  I really think it may be the answer you are looking for.
Have an Answer?

You are reading content posted in the ADD / ADHD Community

Top Children's Development Answerers
189897 tn?1441126518
San Pedro, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Yummy eats that will keep your child healthy and happy
What to expect in your growing baby
Is the PS3 the new Prozac … or causing ADHD in your kid?
Autism expert Dr. Richard Graff weighs in on the vaccine-autism media scandal.
Could your home be a haven for toxins that can cause ADHD?